Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Hastings, NE

April 21, 2005Clay County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 21, 2005, 12:30 AM CDT for Clay County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 12:30 AM CDT (05:30 UTC)
Expired
Apr 21, 2005, 1:31 AM CDT
In force
61 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Clay County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 11:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 210530
SVRGID
NEC035-210630-
/O.NEW.KGID.SV.W.0039.050421T0530Z-050421T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1230 AM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 130 AM CDT

* AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF EDGAR...OR ABOUT 24 MILES
  SOUTHEAST OF HASTINGS...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  ONG...
  FAIRFIELD...
  CLAY CENTER...
  HARVARD...

PEOPLE IN CLAY COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
SIZE OF GOLFBALLS ARE LIKELY.

LAT...LON 4036 9824 4035 9783 4066 9786 4070 9827

$$

04
2 follow-up statements
000 
WWUS53 KGID 210556
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1257 AM CDT THU APR 21 2005

NEC035-210630-
/O.CON.KGID.SV.W.0039.000000T0000Z-050421T0630Z/
CLAY NE-
1257 AM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR CLAY
COUNTY...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CLAY CENTER...OR ABOUT 22 MILES
EAST OF HASTINGS...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  EDGAR...
  ONG...
  CLAY CENTER...
  INLAND...
  HARVARD...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4036 9824 4035 9783 4066 9786 4070 9827

$$

04
000 
WWUS53 KGID 210631
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT THU APR 21 2005

NEC035-210641-
/O.EXP.KGID.SV.W.0039.000000T0000Z-050421T0630Z/
CLAY NE-
131 AM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY HAS EXPIRED AT 
130 AM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...AND NO LONGER POSES A THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT 
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4036 9824 4035 9783 4066 9786 4070 9827

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:14 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 20, 9:14 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT WED APR 20 2005

.DISCUSSION...LATEST RADAR MOSAIC SHOWS TWO MAIN AREAS OF CONVECTION
WITH ONE OVER CENTRAL KANSAS INTO WESTERN OKLAHOMA WHILE THE OTHER
IS OVER NORTHEAST COLORADO.  APPEARS AS THOUGH CENTRAL KS CONVECTION
WILL SNEAK INTO NORTH CENTRAL KANSAS COUNTIES BEFORE MIDNIGHT AS THE
LLJ INTENSIFIES BUT CONVECTION OVER COLORADO LIKELY WONT MAKE IT
INTO SOUTH CENTRAL NEBRASKA UNTIL AFTER MIDNIGHT.  BASED ON THIS
HAVE REMOVED PRECIP FOR THE REMAINDER OF THE EVENING OVER SOUTH
CENTRAL NEBRASKA BUT KEPT PRECIP CHANCE OVER NORTH CENTRAL KANSAS.
NO OTHER CHANGES MADE AT THIS TIME.
&&

.PREV DISCUSSION...TONIGHT THROUGH SATURDAY MORNING.  MAIN CHALLENGE
REVOLVES AROUND PRECIP/CONVECTIVE CHANCES THROUGH TOMORROW
AFTN...AND THEN PRECIP CHANCES BEYOND.  SUBJECTIVE EARLY MORNING
ANALYSIS SHOWED WARM FRONT SITTING JUST SOUTH OF THE CWA IN NORTH
CENTRAL KANSAS...WITH SECONDARY BOUNDARY NOTED OVER THE NORTHWEST
CWA.  IN BETWEEN...SEVERAL WEAK BOUNDARIES WERE NOTED FROM OVERNIGHT
CONVECTION.  LARGE AREA OF CLEARING HAS COMMENCED OVER MUCH OF THE
AREA IN SUBSIDENT REGION BEHIND OVERNIGHT MCS.  GIVEN GOOD
INSOLATION THIS AFTN WITH BOUNDARIES AROUND THE AREA...THINK STORMS
WILL LIKELY FIRE THIS EVENING OVER THE CWA...LIKELY IN THE VICINITY
OF OLD OUTFLOW BOUNDARY IN THE CENTER OF THE AREA.  DEEP LAYER SHEAR
WILL BE ON THE INCREASE THROUGH THE NIGHT AS MID-LEVEL SPEED MAX
(ALREADY VISIBLE ON PROFILER NETWORK) APPROACHES FROM THE
SOUTHWEST.  GIVEN DEEP SHEAR ON THE ORDER OF 40-45KTS AND VERY STEEP
MID-LEVEL LAPSE RATES...LARGE HAIL WILL BECOME LIKELY WITH SOME OF
THE STORMS.  TORNADO THREAT LOOKS FAIRLY MINIMAL EXCEPT OVER WESTERN
CWA WHERE THE BEST 0-3KM CAPE AND 0-1KM SRH REMAINS
CENTERED...ALTHOUGH WITH LOWERED LCL HEIGHTS AND MOISTURE POOLED
AROUND THE MANY BOUNDARIES...COULD NOT RULE IT OUT ELSEWHERE. AS WEAK
WAVE MOVES INTO THE HIGH PLAINS TONIGHT...EXPECT CONVECTION WILL ALSO
FIRE OUT WEST...MERGING INTO ANOTHER CONVECTIVE COMPLEX WHICH WILL
RIDE EASTWARD OVERNIGHT ALONG AND NORTH OF THE BOUNDARY.  HAVE RAISED
POPS TONIGHT FOR THIS REASON...MAINLY OVER THE NORTHERN TWO THIRDS
OF THE CWA.

WESTERN CONUS CLOSED LOW FINALLY EJECTS OUT OVER THE CENTRAL PLAINS
TOMORROW AFTN/EVENING...AS UPR RIDGE MOVES ONTO THE WEST COAST.
THE LATEST OPERATIONAL GUIDANCE HAS MAINTAINED THE FACT THAT SFC COLD
FRONT/DRYLINE WILL MOVE THROUGH THE AREA BY MID AFTN TOMORROW...
EFFECTIVELY REDUCING CONVECTION CHANCES OVER MOST AREAS. SETUP IS
QUITE FAVORABLE FOR SEVERE WEATHER ALONG/JUST EAST OF THE UPR/SFC LOW
AND FRONT...WITH RAPID MID-LEVEL DRYING...GOOD DEEP SHEAR AND UPR
DIVERGENCE AIDED BY COUPLED JET ALOFT. SHOULD THE SYSTEM SLOW DOWN BY
JUST A FEW HOURS...SEVERE WEATHER WILL ONCE AGAIN BE A THREAT OVER
PART OF THE AREA. DUE TO THE POTENTIAL TIMING ISSUES...HAVE KEPT
SMALL POPS INTO MUCH OF THE AREA TOMORROW AFTN.

THEREAFTER...UPR SYSTEM WILL TRACK OVER NEBRASKA...WITH BEST
DEFORMATION/FRONTOGENIC AXIS WELL NORTH OF THE AREA.  AS SYSTEM
REMAINS WELL WRAPPED...HAVE RAISED POPS THROUGH FRIDAY AFTN FOR
WRAPAROUND PRECIP POTENTIAL.  SUBSIDENCE TAKES HOLD BEHIND THE
WAVE BY LATE FRIDAY.  SFC HI WILL BUILD DOWN THE PLAINS WITH UPR FLOW
BECOMING NORTHWEST FOR THE FIRST TIME IN A WHILE.  LATEST
NAM/GFS/ECMWF/UKMET ALL SHOWING STRONG COLD ADVECTION ON FRIDAY AS
H8 TEMPS CRASH TO NEAR 0C.  GIVEN THE EXPECTED CLOUDY SKIES AND
PRECIP POTENTIAL ALONG WITH COLD ADVECTION...HAVE LOWERED HIGHS ON
FRIDAY A BIT.  MUCH DRIER AIR WILL POUR SOUTH WITH THE HIGH...
PROVIDING A SETUP FOR TEMPS AT OR BELOW FREEZING BY SATURDAY
MORNING.

LONG TERM...SATURDAY THROUGH WEDNESDAY.  UPPER LOW CONTINUES TO
DEPART TO OUR EAST OVER THE WEEKEND...AND HEIGHTS RISE ACROSS THE
CENTRAL PLAINS BEHIND THE DEPARTING LOW.  UPPER RIDGE AXIS BUILDS
OVERHEAD BRIEFLY ON SUNDAY...IN BETWEEN THE UPPER LOW PRESSURE
SYSTEM TO OUR EAST AND NEXT APPROACHING TROUGH TO THE WEST. IN A
DRIER AIRMASS...TEMPERATURES WILL SEE LARGER DIURNAL SPREADS...WITH
HIGHS NEAR SEASONAL AND LOW NEAR TO BELOW FOR THE FIRST PART OF THE
WEEKEND.

WITH RETURN FLOW ON SUNDAY...MOISTURE BEGINS TO RETURN NORTH INTO
THE PLAINS.  SHORTWAVE ENERGY LIFTING OUT OF WESTERN LOW WILL
DEAMPLIFY THE CENTRAL PLAINS RIDGE AND BRING AN OUTSIDE CHANCE OF
PCPN TO OUR REGION SUNDAY NIGHT.  ATTM...PATTERN IS SUGGESTING MORE
OF AN UPSLOPE HIGH PLAINS EVENT...BUT LOW POPS ARE STILL REASONABLE
WITH PROGRESSION OF SHORTWAVE.  PERSISTENT DRY FORECAST REMAINS
INTACT TUESDAY AND ALSO INTO WEDNESDAY...UNTIL MODEL DIFFERENCES AND
TIMING CAN BE BETTER RESOLVED RATHER THAN BLANKETING POPS ATTM.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04/LAWRENCE/FAY
Hazardous weather outlook, Apr 20, 9:18 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT WED APR 20 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
918 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER WILL BE POSSIBLE TONIGHT INITIALLY
OVER NORTH CENTRAL KANSAS AS A BAND OF THUNDERSTORMS MOVE INTO THIS
AREA BY MIDNIGHT.  LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS.  A
SECOND BAND OF THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO SOUTH
CENTRAL NEBRASKA AFTER MIDNIGHT WITH SOME OF THESE STORMS POSSIBLY
BECOMING SEVERE.  LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE
PRIMARY THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF HIGHWAY 281. THE MAIN THREATS WITH
ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY
NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL AT THIS TIME APPEARS
MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS LATE EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

04

In the hours before

Local storm report, Apr 20, 9:54 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             2 W ASHERVILLE          39.41N 98.01W
04/20/2005  1.75 INCH        MITCHELL           KS   TRAINED SPOTTER

&&

LEW
Local storm report, Apr 20, 10:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             6 S BELOIT              39.38N 98.11W
04/20/2005  1.25 INCH        MITCHELL           KS   LAW ENFORCEMENT

&&

LEW
Local storm report, Apr 20, 10:39 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1039 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             GLEN ELDER              39.50N 98.31W
04/20/2005  0.25 INCH        MITCHELL           KS   LAW ENFORCEMENT

&&

LEW
Special weather statement, Apr 20, 11:50 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1150 PM CDT WED APR 20 2005

NEZ062>064-075>077-085>087-210515-
ADAMS-CLAY-FILLMORE-HALL-HAMILTON-NUCKOLLS-THAYER-WEBSTER-YORK-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...SUPERIOR...YORK
1150 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 173 IN EFFECT UNTIL 5 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 173...VALID UNTIL 5 AM...FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...
ADAMS...CLAY...FILLMORE...HALL...HAMILTON...NUCKOLLS...THAYER...
WEBSTER AND YORK.

KING
Local storm report, Apr 21, 12:06 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1206 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             SUPERIOR                40.02N 98.07W
04/20/2005  0.75 INCH        NUCKOLLS           NE   LAW ENFORCEMENT

&&

LEW
Local storm report, Apr 21, 12:14 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1214 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             NELSON                  40.20N 98.07W
04/21/2005  1.00 INCH        NUCKOLLS           NE   LAW ENFORCEMENT

&&

LEW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:36 PM CDTSevere Thunderstorm WarningGIDNuckolls56 min
Apr 20, 11:56 PM CDTSevere Thunderstorm WarningGIDThayer66 min
Apr 21, 12:41 AM CDTSevere Thunderstorm WarningGIDFillmore64 min
Apr 21, 1:19 AM CDTSevere Thunderstorm WarningGIDHamilton57 min
Apr 21, 1:46 AM CDTSevere Thunderstorm WarningGIDMerrick59 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningGIDHoward56 min
Apr 21, 2:53 AM CDTSevere Thunderstorm WarningGIDGreeley67 min
Apr 21, 2:44 PM CDTSevere Thunderstorm WarningGIDNance46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.